Search Encyclopedia:    
List of Topics Print This Page
 

Digitalis toxicity


Definition:

Digitalis is a medication prescribed to certain heart patients. Digitalis toxicity is a complication of digitalis therapy, or it may be occur when someone takes too much of the drug at one time. (This is called an acute ingestion.)

The most common prescription form of this medication is called digoxin. Digitoxin is another form of digitalis.

Symptoms:

Other symptoms may include:

Exams and Tests:

The doctor or nurse will examine you.

Your heart rate may be rapid or slow and irregular.

An ECG is done to check for irregular heart beats.

Blood tests that will be done include:

  • Blood chemistry
  • Kidney function tests including BUN and creatinine
  • Digitoxin and digoxin test to check levels
  • Potassium level
  • Magnesium level
Treatment:

If the person is having trouble breathing, get emergency medical help. If the person has stopped breathing, start CPR and get emergency medical help.

At the hospital, symptoms will be treated as appropriate.

If toxicity is due to a recent one-time exposure, treatment may involve:

  • Activated charcoal
  • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)

Digitoxin blood levels may be lowered with repeated doses of charcoal, given after gastric lavage.

Methods to cause vomiting are usually not done because vomiting can worsen slow heart rhythms.

In severe cases, medications called digoxin-specific antibodies may be prescribed. Dialysis may be needed to reduce the levels of digitalis in the body.

Outlook (Prognosis):

How well a person does depends on the severity of the toxicity and if it has caused heart arrhythmias .

Possible Complications:
When to Contact a Medical Professional:

Call your health care provider if you are taking a digitalis medication and you have symptoms of toxicity.

Prevention:

If you take digitalis medicine, you should have your blood levels checked regularly. Blood chemistries should also be monitored to check for conditions that make this toxicity more common.

Potassium supplements may be prescribed if you take diuretics and digitalis together. Or, a potassium-sparing diuretic may be prescribed.

References:

Bain BJ. Acute poisoning. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 24th ed. Philadelphia, PA: Saunders Elsevier; 2011:chap 110.


Review Date: 1/13/2013
Reviewed By: David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine, Seattle, WA. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, David R. Eltz, Stephanie Slon, and Nissi Wang.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Digitalis toxicity

   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania